Stopping Bispropol After Ablation

I would be interested to hear of other experience of stopping medication in the post ablation recovery period

I had my ablation (PVI) 10 weeks ago and was discharged without any medication apart from Apixaban blood thinner. I had not been taking anything prior to the ablation

within the first week post ablation I had a quite strong episode of AF, I called the cardiac nurses and had another premature appointment wit the EP who prescribes 2.5 mg Bispropol to be take for the followinf 3-4 weeks then reduce and stop.

I continued taking them for about 6 weeks then reduced to 1.25 mg for two week then half tablets (0.675 mg) for a further week. Finally stopped completely on Saturday.

Since then, and particularly today, I have experience an increase in skipped (ectopic) beats/ extra beats and maybe very short runs of fast heartbeat of about 5 seconds.

Has anyone else encountered this? Is this part of the process of the heart recognising that there is no longer Bispropol calming it down? Is this a sign of the ablation having failed?

I would be interested to hear of others experiences.

Unfortunately, I am the the type where the worse the symptoms the more I think about it, and the more I think about it the worse the symptoms!!

I would appreciate any comments


8 Replies

  • You are quite normal! It takes at least three months if not longer for the heart to settle down after ablation and the scar tissue to form blocking the rogue impulses so what you are experiencing is normal. Ectopics though annoying are not dangerous. In fact everybody gets them, up to 200 a day but of course we AFers feel every little blip. After my last ablation it probably took about eight months for all that stuff to stop but apart from occasional short runs of tachycardia and a few ectopics I have been OK for six years now.

    Try not to obsess about your heart. It will do nothing but add stress which is counter-productive. Try to focus on good things and fill your life with relaxation and happy people.


  • Bob

    thanks so much for your response. I do have a tendency to get carried away with every little "blip"

  • 10 years ago I stopped taking my rhythm control drug (propafenone) a few days prior to the ablation and simply didn't restart afterwards. AF completely "cured" for 8 years.


  • Hi,l had an Ablation 6 days ago...was taken off bisoprolol and flec 5 days prior ablation.warfarin 2 days before.

    Post ablation not on any medication other than warfarin.

    On the 4 day severe episode of AF dizziness and visual problems.took 1.5 bisoprolol and 100mgs of flec as advised by Hospital prior to discharge.Spoke to AF nurse yesterday who said to call an ambulance if happens again...

    Apparently we can expect all sorts of erratic beats (nearly put errotic) during the settling down period...So less thoughts about failure you will be

  • Caromia

    thanks for your comments.

    How are you doing now?

  • I am back in NSR at the moment .I am fully aware it will be some weeks before the scaring takes place to stop the pathways...I was prepared for the ectopics but the full blown AF scared me a little like it has you....Take it slowly one day at at time....and keep in touch...Carol

  • Hi - Well done getting off the bisoprolol. I am 12 months post my second ablation. I was on digoxin 10mg and bisoprolol 10mg prior to ablation. Following ablation, I was just on the 10mg bisoprolol with a view to reducing. In the first three months I was just great. Then I started reducing my bisoprolol and have had a couple of false starts having to go back up from 7.50 to 10 again for a few weeks. But then I thought it was maybe my heart just taking longer than I anticipated to get used to the lower dose and I had to persevere. I have been on 5mg now for about 2 and a half months. The main problem I got when I reduced is ectopics, sometimes for hours and several a minute. However, the past 2 weeks, they have reduced considerably to a level I would be able to live with. As long as I don't get AF I can cope and I do intend, in a few more months, to drop down to 2.5. Like you, I am an anxious sort of person and of course that makes things worse. I find that if I take long deep breaths when I'm having the ectopics this makes them lessen and sometimes disappear. So I don't know for sure if the heart takes a long time to get used to the reduced dose but it certainly seems to follow that pattern for me. Hope yours settle down soon.

  • Anneliz

    thanks for your response.

    i should have mentioned in my original post that each time I reduced the dose prior to stopping altogether I had a few days of increases ectopics and eratic heartbeats which in each case calmed within a few days.

    I have been off the Bisporpol now for 5 days and over the last couple of days things have calmed down somewhat.

    I don't know if this is permanent but I am grateful, and the fact that you also had increased activity following reducing the dose is reassuring to me.

    Thanks for you comments and good luck with trying again to reduce the pills.

    After all for some of us the point of having an ablation is to be free of AF without the need for drugs if at all possible. It may not be possible but at least we have something to aim for.

    Best wishes

You may also like...